Heavy Rain, Spencer
- When
- July 14, 12:20 PM CST to 1:30 PM CST
- Where
- Spencer County, Rockport
- Reported by
- Trained Spotter
- Coordinates
- 37.880, -87.050
Several streets were flooded. An observer measured 1.57 inches from the storm.
A weak upper-level trough extended from the Upper Mississippi Valley southward across Missouri. A deep southerly flow of moist air ahead of this trough, combined with daytime heating, triggered numerous slow-moving thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak upper-level trough extended from the Upper Mississippi Valley southward across Missouri. A deep southerly flow of moist air ahead of this trough, combined with daytime heating, triggered numerous slow-moving thunderstorms. The slow-moving storms caused some local flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 5:24 AM CST, 6 hours 56 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 624 AM CDT SAT JUL 14 2012 .UPDATE... ISSUED AT 348 AM CDT SAT JUL 14 2012 UPDATED THROUGH SUNRISE BASICALLY TO COVER SCT SHOWERS OCCURRING OVER SE MO AND ALONG THE OH/WABASH RIVER VALLEYS. ALSO...UPDATED AVIATION SECTION. PLEASE SEE BELOW. && .SHORT TERM...(TODAY THROUGH MONDAY NIGHT) ISSUED AT 348 AM CDT SAT JUL 14 2012 MAIN FORECAST CONCERNS ARE TWO FOLD. FIRST WITH PRECIP/QPF THIS WEEKEND...THEN WITH A BUILD UP OF HOT AND HUMID CONDITIONS AS WE ENTER NEXT WEEK. COL...OR MID LVL PRESSURE WEAKNESS BETWEEN HIGH PRESSURE SYSTEMS TO OUR SOUTHEAST AND NORTHWEST WILL DOMINATE THE WEATHER THIS WEEKEND. TROF AXIS TO REMAIN JUST N/W OF OUR FORECAST AREA...WHICH WILL KEEP US WITH A WARM/MOIST AND UNSTABLE FEED OF AIR AT MANY LEVELS OF THE ATMOSPHERE. SCT TO NUMEROUS SHOWERS WITH SCT THUNDERSTORMS WILL MAINLY BE DAYTIME DRIVEN...WITH ONLY WEAK STUFF LINGERING IN THE OVERNIGHT HOURS. STILL LOOKS AS THOUGH THE AXIS OF MOST PRECIP WILL BE OVER WESTERN KY AND ALSO FROM FAR SE MO UP THE OH RIVER VALLEY. DO NOT EXPECT THIS SYSTEM TO MAKE MUCH OF A DENT IN THE OVERALL DROUGHT...BUT MANY LOCATIONS IN OUR AREA WILL AT LEAST GET SHOWERS FROM TIME TO TIME THIS WEEKEND. GOOD NEWS IS THAT WITH ALL THE MOISTURE IN THE AIR...AND WEAK WINDS ALOFT...SEVERE STORM RISK WILL BE MINIMAL. THESE CONDITIONS MAY ALSO LEAD TO SOME LOCALLY HEAVY RAINFALL IN SCT LOCATIONS...BUT AGAIN...NOT EVERYWHERE...AND OFF AND ON IN NATURE. SE U.S. MID LVL HIGH STILL LOOKS ON TRACK TO BULGE BACK TO THE NW AS WE HEAD INTO EARLY NEXT WEEK. NOT GOOD NEWS FOR DROUGHT STRICKEN AREAS LIKE US. IN FACT...PRECIP CHANCES WILL WANE SIGNIFICANTLY EARLY NEXT WEEK AND MAX TEMPS WILL LIKELY SHOOT BACK INTO THE MID 90S...WITH UNCOMFORTABLE HUMIDITY THIS TIME AROUND. AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 RANGE WOULD NOT BE SURPRISING MON. .LONG TERM...(TUESDAY THROUGH FRIDAY) ISSUED AT 348 AM CDT SAT JUL 14 2012 WITH RESPECT TO POPS/WEATHER...THE EXTENDED PERIOD STILL REMAINS MURKY /A.K.A...LOW CONFIDENCE/ AS TO THE TIMING AND COVERAGE OF CONVECTION AS THE MEAN RIDGE AXIS BUILDS IN JUST TO THE WEST OF THE WFO PAH FORECAST AREA. GIVEN THE SURFACE FLOW FROM THE SOUTH AND SOUTHWEST AND THE PROXIMITY TO THE NORTHWEST FLOW ALONG THE BASE OF THE WESTERLIES MOVING DOWN FROM THE UPPER MIDWEST/MISSISSIPPI VALLEY REGION...THERE MAY BE AN INTERMIX BETWEEN DIURNAL AND SUB-SYNOPTIC TO MESOSCALE FORCING ALONG THE EASTERN LIMB OF THE RIDGE CENTER. ANY VARIATION IN THE TIMING OF MINOR SHORTWAVES MOVING SOUTHEAST THROUGH THE AREA...MAY TURN THE RAIN FORECAST ON ITS HEAD...OR AT LEAST OUT OF PHASE AS MUCH AS 180 DEGREES. IN THE ABSENCE OF ANY MEANINGFUL CONVECTION AND CLOUD COVER...INSOLATION AND GRADUAL INCREASE IN THICKNESSES SHOULD YIELD TEMPERATURES BACK INTO THE LOWER AND MIDDLE 90S NEXT WEEK. UNFORTUNATELY...THE ONLY THING THAT WILL KEEP TEMPERATURES FROM MOVING BACK TO THE 100 DEGREE MARK WILL BE THE PERSISTENT SOUTHERLY FETCH OF UPPER 60/LOWER 70 DEW POINTS AND A SLIGHTLY MORE MORE MOIST BOUNDARY LAYER UNDER THE SUBSIDENCE FROM THE RIDGE. HEAT INDEX VALUES WILL LIKELY BE A GREATER CONCERN THROUGH THE PERIOD. THE MOST CONSISTENT AREA OF SEEING AFTERNOON HEAT INDEX VALUES IN THE 100 TO 105 DEGREE RANGE WILL BE SOUTHEAST MISSOURI /WEST OF THE MISSISSIPPI RIVER/. SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND NORTHWEST KENTUCKY MAY 100+ HEAT INDEX VALUES TUESDAY THROUGH THURSDAY...WITH SOME MODERATION LATE NEXT WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING) ISSUED AT 617 AM CDT SAT JUL 14 2012 WITH THE 12Z ISSUANCE...ADDED INTERMITTENT MVFR CLOUD BASES AND CEILINGS DURING ANTICIPATED PERIODS OF SHOWER ACTIVITY OVER TAF SITES. MIDDLE LEVEL CLOUDS...GENERALLY BETWEEN 10KFT AND 20KFT..WERE ALSO ADDED AS THE DOMINANT CEILINGS FOR THE ENTIRE FORECAST PERIOD. WITH THE EXCEPTION OF KCGI AFTER 08Z SUNDAY...KEPT THE REMAINING TAF SITES WITHIN VFR VISIBILITIES DURING THE LAST SIX HOURS OF THE FORECAST PERIOD. DEPENDING ON THE EFFICIENCY/INTENSITY OF RAIN...THERE MAY BE BRIEF VISIBILITY INTRUSIONS INTO THE MVFR LEVELS TODAY OR TONIGHT. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && UPDATE...MEFFERT SHORT TERM...MEFFERT LONG TERM....SMITH AVIATION...SMITH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 510 AM CDT SAT JUL 14 2012 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-151000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 510 AM CDT SAT JUL 14 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE FROM SOUTHEAST TO NORTHWEST OVER MUCH OF THE QUAD STATE REGION TODAY. SEVERE STORMS ARE NOT ANTICIPATED. HOWEVER...DEADLY LIGHTNING AND LOCALLY HEAVY RAINFALL IN SLOW MOVING STORMS WILL BE THE MAIN CONCERNS. THE HIGHEST RAIN CHANCES WILL BE SOUTHEAST OF A POPLAR BLUFF MISSOURI TO CAPE GIRARDEAU MISSOURI TO MOUNT CARMEL ILLINOIS LINE. THE SHOWER AND THUNDERSTORM ACTIVITY SHOULD WANE WITH THE LOSS OF DAYLIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTERNOON HEAT INDEX VALUES WILL LIKELY JUMP UP INTO THE 100 TO 105 EACH AFTERNOON...ESPECIALLY ALONG AND NORTHWEST OF THE OHIO RIVER. IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST OFF AN ON THROUGH THE PERIOD. HOWEVER...THE PROBABILITY OF SEVERE STORMS WILL REMAIN LOW. THE PRIMARY HAZARDS FOR ANY THUNDERSTORMS WILL BE LOCALLY HEAVY RAINFALL AND DEADLY LIGHTNING. VERY ISOLATED DAMAGING WIND GUTS AND HAIL CANNOT BE RULED OUT WITH A FEW OF THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...PLEASE REMEMBER TO RELAY ANY FLOODING OR HEAVY RAIN REPORTS OVER AN INCH TO THE NATIONAL WEATHER SERVICE.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
Several streets were flooded. An observer measured 1.57 inches from the storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391844.